South Dakota, 2001

Hail in South Dakota, August 23, 2001

August 23, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 23, 1:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 23 2001

SCT TSMS DVLPG OVR S CTRL SD ALONG INSTABILITY AXIS AND WEAK SFC
BOUNDARY. SO FAR THE SVR STORMS HAVE REMAINED IN NE. ANOTHER SFC
TROF STILL LOCATED ACRS ERN WY. NOTHING FIRING UP IN THIS AREA
YET...BUT WL HAVE ISOLD EVE TSMS OVR NE WY AND WRN SD.
OTHERWISE...TNGT COLD FNT WL START TO ENTER INTO NE WY COUNTIES
TOWARD 12Z.  PREFER THE SLIGHTLY SLOWER AVN WITH ITS TIMING
CONSIDERING THAT MDLS HAVE BEEN SLOWING DOWN THIS FRONT LAST COUPLE
OF DAYS. DO NOT EXPECT ANY ACTIVITY IN OUR AREA WITH THIS FNT BEFORE
12Z THOUGH. WINDS AHEAD OF FNT TNGT AND TMRW WL STAY OUT OF THE S TO
SW AT 10-20 MPH. THIS SHLD KEEP TEMPS UP A BIT...ESP IN NRN COUNTIES
AND NE WY. AS FNT PUSHES THRU TMRW...EXPECT TSMS TO DVLP ALONG AND
AHEAD OF IT INITIALLY. HAVE GONE WITH CHC POPS THRU NE WY AND MOST
OF SD COUNTIES FOR THE AFTN. TEMPS WL BE TRICKY...ESP WRN SD WHERE
TIMING OF FNT WL MEAN EVERYTHING. ERN AREAS SHLD WARM TO NEAR 90
ONCE AGAIN WITH A STRONG SLY FLOW THRU DAY.

TMRW NIGHT...FNT WL PUSH THRU REMAINDER OF CWA. SOME INSTABILITY
REMAINS BEHIND THE FNT THRU 06Z AND HAVE KEPT SOME 20-30 POPS IN THE
FCST OVR SD. ETA IS TRYING TO PUT OUT A LARGE AREA OF PRECIP AFT
06Z...BUT DO NOT SEE WHY WITH NO INSTABILITY TO SPEAK OF AND A S/W
THAT APPEARS OUT OF NOWHERE. THINK LOWS WL BE IN THE MID TO UPR
50S...COULD DROP MORE IN SOME AREAS OF WINDS DO DIE OFF.

SAT AND SAT NIGHT LK MOSTLY DRY AND PLEASANT AS HIGH PRESSURE BUILDS
INTO AREA AND RIDGING OCCURS OVR ROCKIES. MAY GET A STRAY TS OVR NE
WY OR SW SD WHERE BEST MOISTURE WL LINGER. HIGHS IN THE LWR TO MID
80S EXPECTED...SLIGHTLY WARMER THAN MOS.

IN THE EXTENDED...RDG CONTINUES TO BUILD OFF TO W WITH DRY CONDS
EXPECTED AND SEASONABLE TEMPS. RDG BREAKS DOWN A LTL LATE IN
PD...BUT NO REAL SIGNIFICANT WAVE TO BEING DEPICTED ATTM. WL KEEP
FCST DRY THRU PD AND SEE IF LATER MDL RUNS SHOW SOMETHING A LITTLE
STRONGER TO FEEL CONFIDENT WITH PUTTING IN PRECIP.

.UNR...NONE.

JMG

In the hours before

Special weather statement, Aug 23, 9:51 AM MST, 4 hours 54 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-231945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 AM MDT THU AUG 23 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER WESTERN SOUTH
DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING.
HOWEVER...ISOLATED THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF
HEAVY RAIN AND WIND GUSTS 30 TO 40 MPH.

.DISCUSSION...
AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE ROCKIES THIS
AFTERNOON...IT WILL INTERACT WITH A SURFACE LOW PRESSURE TROUGH OVER
CENTRAL MONTANA AND WYOMING TO TRIGGER ISOLATED THUNDERSTORMS.  SOME
THUNDERSTORMS MAY DEVELOP OVER EXTREME SOUTHERN SOUTH DAKOTA AS A
WEAK STORM SYSTEM DRIFTS ACROSS COLORADO INTO NEBRASKA.  THE AIR
ABOVE THE GROUND IS FAIRLY MOIST...SO ANY THUNDERSTORMS THAT DEVELOP
COULD PRODUCE A HALF INCH OR MORE OF RAIN IN A SHORT TIME.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haakon

When
August 23, 2:45 PM MST
Where
Haakon County, 13 mi SW of Milesville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265946.